Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 150, NWS Sioux Falls, SD

June 20, 2005Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 3:20 PM CDT for Minnehaha County, South Dakota. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 3:20 PM CDT (20:20 UTC)
Expired
Jun 20, 2005, 3:45 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 24 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:35 PM CDTTSTM WND GST 70Sherman, SDWIND DAMAGE IN SHERMAN.
Jun 20, 3:40 PM CDTTSTM WND GST 753 W Garretson, SDWIND DAMAGE...POWER LINES DOWN.
Jun 20, 3:50 PM CDTTSTM WND GST 753 W Garretson, SDWIND DAMAGE...POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3072 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 202020
SVRFSD
SDC099-202045-
/O.NEW.KFSD.SV.W.0150.050620T2020Z-050620T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 345 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 4 MILES NORTHWEST OF
  SHERMAN...OR ABOUT 16 MILES SOUTHWEST OF PIPESTONE...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERMAN AROUND 330 PM CDT
  GARRETSON AROUND 340 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4384 9646 4384 9668 4360 9654 4361 9646

$$

08
2 follow-up statements
000 
WWUS53 KFSD 202030
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

SDC099-202045-
/O.CON.KFSD.SV.W.0150.000000T0000Z-050620T2045Z/
MINNEHAHA SD-
330 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CDT FOR 
EASTERN MINNEHAHA COUNTY...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR SHERMAN...OR ABOUT
17 MILES NORTHWEST OF LUVERNE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERMAN...GARRETSON AROUND 335 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4384 9646 4384 9668 4360 9654 4361 9646

$$

08
000 
WWUS53 KFSD 202051
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 PM CDT MON JUN 20 2005

SDC099-202101-
/O.EX.KFSD.SV.W.0150.000000T0000Z-050620T2045Z/
MINNEHAHA SD-
351 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR MINNEHAHA COUNTY EXPIRES AT
345 PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS SHIFTED EAST INTO SOUTHWEST 
MINNESOTA. ADDITIONAL STORMS WILL REMAIN POSSIBLE THIS AFTERNOON AND 
EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4384 9646 4384 9668 4360 9654 4361 9646

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:30 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 20, 10:30 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT MON JUN 20 2005

.DISCUSSION...
WARM AND MUGGY AIRMASS ACROSS THE AREA AS HIGH PRESSURE REMAINS
STATIONARY OVER CENTRAL US. A SERIES OF OUTFLOW BOUNDARIES SURGING
SOUTHEAST OUT OF EARLY MORNING CONVECTIVE COMPLEX IN SOUTHERN NORTH
DAKOTA WILL POTENTIALLY BECOME THE FOCUS FOR CONVECTION LATER TODAY.
IN ADDITION...WEAK SURFACE BOUNDARY EXTENDING FROM NEAR KABR TO KPIR
EXPECTED TO REMAIN NEARLY STATIONARY THROUGHOUT THE DAY. SURFACE
BASED CAPE VALUES ACROSS CWA WILL RISE TO AROUND 3000 J/KG
THROUGHOUT THE DAY TODAY WITH LI VALUES AROUND NEGATIVE 6.
TEMPERATURES VERY WARM ALOFT WITH 14 AND 13 DEGREES C AT 700 MB ON
12Z UNR AND ABR SOUNDINGS...AND WILL LIKELY SUPPRESS ANY POTENTIAL
CONVECTION TILL LATE THIS AFTERNOON. HAVE THEREFORE REMOVED ALL
AFTERNOON POPS. BEST CHANCES FOR THUNDERSTORM THIS EVENING INTO
TONIGHT WILL BE IN NORTHWESTERN PORTIONS OF THE CWA...WHERE CAP IS
NOT AS STRONG. WEAK WIND SHEAR NOT ALL THAT SUPPORTIVE FOR
WIDESPREAD ORGANIZED SEVERE WEATHER...WITH THE BEST SHEAR LOCATED
NEAR ANY BOUNDARIES. BEST SEVERE WEATHER POTENTIAL FOR DAMAGING
WINDS WITH DRY AIR ENTRAINMENT FROM ALOFT. FREEZING LEVELS ELEVATED
AROUND 16K FT...SO EXPECT LARGE HAIL THREAT TO BE SOMEWHAT
MINIMIZED.  UPDATE ON THE WAY.

&&
.PREV. DISCUSSION...
TYPICAL MODEL BIASES WITH ETA TOO FAST AND AGGRESSIVE MOVG IN SCT
TSTMS WITH RIDGE RIDER TDA AND AGAIN TUE...AND GFS OVERALL TOO SLOW
AND TOO FAR WEST WITH PATTERN. SLY FLOW OF VERY WARM AND MORE HUMID
AIR WILL MOVE EWD OVR CWA TDA AND PREV FCST TEMPS LOOK GOOD. AS A
MATTER OF FACT...WILL HAVE TO WORRY ABOUT SOME 100 DEG HEAT INDICES
WITH COMBO OF HEAT AND HUMIDITY...MAINLY IN SD PTN OF CWA THIS
AFTN...AND IN MO VALLEY FOR TUE. DVLPG NE TO SW BOUNDARY IN CNTRL SD
WILL BE FOCUS FOR ANY CONVECTIVE DVLPMT TDA...THEN SHOULD BE BATCH
OF SCT TSTMS MOVG SEWD TNGT OVR NRN AND ERN CWA ALG EDGE OF CAP.
HOWEVER...MAIN CHG TO PREV FCST IS TO SLOW DOWN BACK DOOR CDFNT INTO
CWA TUE...PERMITTING TEMPS TO WARM INTO LWR 90S ALG MO VALLEY. FNT
SHUD ACT AS BOUNDARY FOR NEXT PSBLY SIGNIFICANT RIDGE RIDER SEWD
OVR CWA TUE AFTN AND NGT. ETA HITS MORE IN ERN CWA TUE AFTN AND GFS
BULLEYES WRN CWA TUE NGT...AND THINK A COMPROMISE IS IN ORDER OVR
CWA LATE TUE AFTN THRU EVE. ANY STORMS THAT CAN BREAK THE CAP SHOULD
BE HP SUPERCELLS WITH GOOD SHEAR AND CAPE EXPCD. THEN BREAK EXPCD
WED THRU THU BUT WARMING UP AGAIN AHEAD OF CDFNT THAT SHOULD MOVE
OVR CWA THU NGT. THIS FNT COULD BE MORE ACTIVE THAN PREV FCST AS
SIGNS OF FNT SLOWING WITH BTR MOISTURE CONVERGENCE...SO WILL ADD
THU NGT TO FRI WITH CHC TSTMS IN CWA. OVERALL COULD END UP ON THE
BUSY SIDE AS VARIOUS RIDGE RIDERS INTRUDE ON TROPICAL UPR RDG INTO
CWA FOR THE FORESEEABLE FUTURE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/RYRHOLM
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jun 20, 2:36 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             5 NW RAMONA             44.17N 97.29W
06/20/2005  0.75 INCH        LAKE               SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 20, 2:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             1 W RAMONA              44.12N 97.24W
06/20/2005  0.88 INCH        LAKE               SD   EMERGENCY MNGR

&&

CJANSEN
Local storm report, Jun 20, 3:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SLAYTON                 43.99N 95.75W
06/20/2005  0.75 INCH        MURRAY             MN   TRAINED SPOTTER

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:29 PM CDTSevere Thunderstorm WarningFSDLake46 min
Jun 20, 3:09 PM CDTSevere Thunderstorm WarningFSDMoody51 min
Jun 20, 6:53 PM CDTSevere Thunderstorm WarningFSDClay37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.